Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 321, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 3, 2023, 5:30 PM CDT for Pickens County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2023, 5:30 PM CDT (22:30 UTC)
- Expired
- Aug 3, 2023, 6:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Pickens County, AL
The radar
The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 3, 2:05 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 10.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 554 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1008 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
664
WUUS54 KBMX 032230
SVRBMX
ALC107-032300-
/O.NEW.KBMX.SV.W.0321.230803T2230Z-230803T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
530 PM CDT Thu Aug 3 2023
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Southern Pickens County in west central Alabama...
* Until 600 PM CDT.
* At 530 PM CDT, severe thunderstorms were located along a line
extending from near Deerbrook to Union, moving south at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Aliceville, Pickensville, Memphis, McMullen, Garden, Benevola,
Johnston Lake, Bevill Lock And Dam, Gainesville Lake Campground,
Cochrane and George Downer Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3325 8831 3312 8792 3308 8797 3307 8802
3305 8803 3306 8804 3304 8803 3304 8805
3305 8807 3305 8808 3304 8807 3303 8810
3304 8815 3303 8814 3301 8817 3300 8817
3299 8834
TIME...MOT...LOC 2230Z 348DEG 22KT 3317 8851 3301 8792
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
87/GranthamWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:37 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 3, 2:37 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 237 PM CDT Thu Aug 3 2023 ...New LONG TERM... .SHORT TERM... (This evening through Friday) Issued at 1257 PM CDT THU AUG 3 2023 Broad mid-level ridging is centered over Central Texas at midday while a mesoscale convective system was over Central Tennessee. Outflow boundaries from the convection in Tennessee are moving south into our far northwest counties and is acting as a focus for new shower and thunderstorm development at this writing. A flood watch remains in effect for portions of our northeast counties, roughly east of I-65 and north of I-20 through noon on Friday. This area will potentially experience multiple rounds of showers and thunderstorm activity beginning this afternoon followed by more activity overnight and again through midday on Friday before the axis of most of the activity shifts further southward with time. Locally heavy rainfall may result in ponding of water and localized flooding in low-lying, poor drainage and urban locations. This afternoon. Clouds will continue to increase over the northern half of the area with chances for showers and thunderstorms increasing through the afternoon from the north to the central counties. This activity will provide some heat relief but will also pose a risk for damaging winds due to strong instability and favorable downburst conditions with drier air aloft. Sufficient wind shear will exist this afternoon and into the evening to support some more organized convective activity as well. To the south, partly cloudy skies will provide little relief from temperatures in the mid to upper 90s with dew points slow to mix out into the mid 70s. This will result in heat indices at or above 105 degrees for much of our southern and western counties for much of the afternoon. Winds will be from the west at 4-8 mph. Tonight. The mid-level ridge is progged to contract a bit further overnight over Eastern Texas while a series of impulses aloft continue to push southeast around the periphery of the ridging. The result will be a persistent weakness over the northeastern half of the forecast area. The flood watch remains out for these additional rounds of showers and some thunderstorms overnight. Areas further south and west will experience partly to mostly cloudy skies with lower chances for a few showers or storms. Winds will be from the southwest at 3-6 mph. Lows will range from near 70 northeast to the mid 70s south and west. Friday. The mid-level ridging is expected to become more elongated, extending from over Louisiana west to over Southern Arizona. A weakness aloft will persist over much of our area. This will allow further impulses to penetrate further south over Central Alabama. Look for clouds to increase further through the day Friday across the central and southern counties with shower and thunderstorm activity becoming more likely across the southern portion of the area. Sufficient instability along with some residual dry air aloft will again support some damaging wind potential with the heavier activity. The flood watch is set to expire at midday to account for the higher rain chances shifting southeast of the northeast portion of our forecast area. Winds will become northwest at 4-8 mph. Highs will range from the upper 80s northeast to the mid 90s southwest. 05 && .LONG TERM... (Friday night through next Wednesday) Issued at 223 PM CDT THU AUG 3 2023 No significant changes to the extended forecast. An active northwest flow will continue through the period with above normal rain chances. Confidence is low for timing of individual impulses. Above normal temperatures and high humidity will continue to be elevated over the weekend with heat indices 105-110. 58/rose && .AVIATION... (18Z TAFS) Issued at 1232 PM CDT THU AUG 3 2023 Mid-level ridging to our west will allow for a few disturbances to push southeast over the Tennessee Valley Region through this period. The result will be increasing clouds from the north with chances for showers and some storms increasing through the afternoon. Most of the activity will affect the eastern portion of the northern sites through late afternoon then affecting BHM/EET/TCL into the evening. Expect this activity to persist overnight across most of the northern sites, followed by activity shifting further south to include the southern terminals into Friday morning. 05 && .FIRE WEATHER... A band of thunderstorms will track southward this afternoon and evening across Central Alabama. The storms will produce wind gusts of 30-40 mph, with locally higher gusts. Scattered to numerous showers and storms will continue overnight and into Friday. Min RH values on Friday will be 55-65 percent. Outside thunderstorms, 20 ft winds will be light and variable. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 89 69 91 / 60 60 20 20 Anniston 71 88 71 92 / 60 60 20 20 Birmingham 72 90 73 93 / 60 60 30 40 Tuscaloosa 73 93 74 93 / 50 60 30 50 Calera 72 90 74 92 / 60 60 30 40 Auburn 72 87 73 90 / 50 60 40 40 Montgomery 74 93 74 94 / 40 60 40 40 Troy 75 94 74 94 / 30 60 40 50 && .BMX WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 9 PM CDT this evening for the following counties: Autauga-Barbour-Bibb-Bullock-Chilton-Coosa-Elmore- Fayette-Jefferson-Lamar-Lowndes-Macon-Marion-Montgomery-Pickens- Pike-Russell-Shelby-Tuscaloosa-Walker-Winston. Flood Watch through Friday afternoon for the following counties: Blount-Calhoun-Cherokee-Cleburne-Etowah-St. Clair-Winston. Heat Advisory until 9 PM CDT Friday for the following counties: Dallas-Greene-Hale-Marengo-Perry-Sumter. && SHORT TERM...58/rose LONG TERM....32 AVIATION...05
Hazardous weather outlook, Aug 3, 4:22 AM CDT, 13 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 422 AM CDT Thu Aug 3 2023 ALZ011>015-017>050-041230- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 422 AM CDT Thu Aug 3 2023 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe thunderstorms are possible between 12 PM and 9 PM today across much of Central Alabama, with the relatively highest chances across far northern and northeastern portions. Damaging winds up to 60 mph will be possible. Multiple rounds of showers and storms this afternoon through the overnight hours may cause isolated flash flooding, especially across northeastern portions of Central Alabama. Heat indices will range from 105 to 109 degrees across the western half of Central Alabama today ahead of any thunderstorms. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Isolated flash flooding will be possible on Friday, especially in northeastern portions of Central Alabama during the morning hours. Severe thunderstorms are possible Friday between 10 AM and 7 PM, mainly across the southwestern half of Central Alabama. Damaging winds up to 60 mph will be possible. Heat indices will range from 105 to 109 degrees across southwestern portions of Central Alabama Friday afternoon ahead of any thunderstorms. Heat indices will reach or exceed 105 degrees at times across much of Central Alabama Saturday through Monday. At this time, the highest heat indices are forecast Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed this afternoon and tonight and again on Friday.
In the hours before
Local storm report, Aug 3, 4:33 PM CDT, 57 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
433 PM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM Tstm Wnd Dmg Calera 33.10N 86.75W
08/03/2023 Shelby AL Emergency Mngr
Multiple trees and power lines down.
&&
GMS/EEALocal storm report, Aug 3, 4:46 PM CDT, 44 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
446 PM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM Tstm Wnd Dmg 1 NNW Maylene 33.22N 86.87W
08/03/2023 Shelby AL Trained Spotter
Tree fell and sliced a mobile/manufactured
home in half.
&&
GMS/EEALocal storm report, Aug 3, 5:00 PM CDT, 30 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
500 PM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Tstm Wnd Dmg Cottondale 33.19N 87.45W
08/03/2023 Tuscaloosa AL Emergency Mngr
Trees down in various locations east of
Tuscaloosa.
&&
GMS/EEALocal storm report, Aug 3, 5:15 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
515 PM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0438 PM Tstm Wnd Dmg 3 W Hillabee Creek 32.99N 85.91W
08/03/2023 Tallapoosa AL Emergency Mngr
Multiple trees down north of highway 22.
&&
GMS/EEALocal storm report, Aug 3, 5:17 PM CDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
517 PM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM Tstm Wnd Dmg Titus 32.71N 86.32W
08/03/2023 Elmore AL Emergency Mngr
Multiple trees down.
&&
GMS/EEALocal storm report, Aug 3, 5:24 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Birmingham AL
524 PM CDT Thu Aug 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM Tstm Wnd Dmg 1 NE Noccalula Falls 34.05N 86.02W
08/03/2023 Etowah AL Public
Large pine tree fell, destroying house.
&&
GMS/EEAThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 9:29 PM CDT | Heat Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Chilton, Coosa and 21 more | 46 hr |
| Aug 3, 4:11 AM CDT | Flood Watch | BMX | Autauga, Bibb, Blount, Calhoun, Chambers, Cherokee and 21 more | 36 hr |
| Aug 3, 1:15 PM CDT | Special Weather Statement | BMX | Winston | 45 min |
| Aug 3, 1:37 PM CDT | Special Weather Statement | BMX | Blount | 53 min |
| Aug 3, 1:43 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 62 min |
| Aug 3, 1:53 PM CDT | Special Weather Statement | BMX | Marion | 37 min |
| Aug 3, 2:03 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 57 min |
| Aug 3, 2:08 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Walker | 52 min |
| Aug 3, 2:11 PM CDT | Special Weather Statement | BMX | St. Clair | 64 min |
| Aug 3, 2:21 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Walker | 54 min |
| Aug 3, 2:24 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion | 66 min |
| Aug 3, 2:27 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun | 63 min |
| Aug 3, 3:01 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Talladega, Tuscaloosa | 74 min |
| Aug 3, 3:03 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 57 min |
| Aug 3, 3:34 PM CDT | Special Weather Statement | BMX | Clay, Randolph | 56 min |
| Aug 3, 3:52 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Clay, Coosa, Hale, Shelby and 3 more | 68 min |
| Aug 3, 4:09 PM CDT | Special Weather Statement | BMX | Pickens | 51 min |
| Aug 3, 4:35 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 55 min |
| Aug 3, 4:40 PM CDT | Severe Thunderstorm Warning | BMX | Autauga, Elmore | 65 min |
| Aug 3, 4:51 PM CDT | Severe Thunderstorm Warning | BMX | Chambers, Coosa, Tallapoosa | 69 min |
| Aug 3, 5:00 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Sumter | 60 min |
| Aug 3, 5:10 PM CDT | Severe Thunderstorm Warning | BMX | Lee | 80 min |
| Aug 3, 5:28 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon, Montgomery | 62 min |
| Aug 3, 5:57 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Bullock, Macon, Russell | 53 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.